Georgia, 2004

Damaging Winds in Georgia, June 23 to 25, 2004

June 23 to 25, 2004 · NWS CAE · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 23, 1:31 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 1:31 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EDT WED JUN 23 2004

.SHORT TERM...
COLD FRONT TO OUR NORTH ALONG WHICH ARE SCATTERED SHOWERSAND
THUNDERSTORMS DEVELOPING. OTHER SCATTERED THUNDERSTORMS DEVELOPING TO
OUR WEST AND SOUTHWEST FROM NORTHERN FLORIDA NW ACROSS S AND W GA...
AND BACK TOWARDS ALA/MISS...WHERE UPPER DISTURBANCE AIDING IN
DEVELOPMENT. MODELS KEEP UPPER FLOW WEST TO SOUTHWEST WITH A SERIES
OF IMPULSES TO TRAVERSE REGION...STAYING MAINLY TO OUR NORTH LATER
TODAY AND OVERNIGHT. SPC DAY ONE OUTLOOK CONTINUES TO HAVE NORTHERN
HALF OF FORECAST AREA OUTLOOKED IN SLIGHT CHANCE OF SEVERE
THUNDERSTORMS FOR LATER TODAY AND TONIGHT. PREFER THE HIGHER MAV
FIRST PERIOD POPS BASED ON CURRENT SATELLITE/RADAR. FOR THURSDAY...
LATEST MODEL RUNS NOT PUSHING FRONT AS FAR SOUTH AS PREVIOUS RUNS.
GFS/ETA AGREE IN BRINGING FRONT DOWN TO NEAR NC/SC BORDER BY THURSDAY
MORNING...THEN STALLING IT OR DRIFTING IT BACK NORTH SOME.
THEREFORE...MODEL POPS FOR THU/THU NIGHT COMING IN HIGHER NOW.
CONCERN WOULD BE CLOUD COVER REDUCING DIURNAL HEATING/INSTABILITY.
ALSO...APPEARANCE OF SOME WEAK NVA.  WILL GO WITH MODEL CONSENSUS.
GFS CONTINUES TO INDICATE UPPER DISTURBANCE AND RESULTANT SURFACE LOW
TO RIDE BY FRIDAY NIGHT ENHANCING PRECIP.

&&

.LONG TERM...
LITTLE CHANGE THROUGH TUESDAY. UPPER FLOW CONTINUES W TO SW...WITH A
SERIES OF IMPULSES RIDING BY AND CONTINUED INDICATIONS OF ABUNDANT
ATMOSPHERIC MOISTURE. DIURNAL CONVECTION EXPECTED. BY
WEDNESDAY...GFS LR INDICATES UPPER FLOW BECOMING MORE WNW WITH PASSAGE
OF UPPER ENERGY...ALLOWING FRONT TO SHIFT SOUTH...BUT STILL APPEARS
A SLIGHT CHANCE POP IN ORDER DUE TO UNCERTAINTY.

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  89  72  88 /  60  30  30  40
AUGUSTA      69  89  69  88 /  70  30  30  40
SUMTER       71  89  71  89 /  60  20  20  30
ORANGEBURG   72  89  72  89 /  60  30  30  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 23, 4:10 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
510 AM EDT WED JUN 23 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240910-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
510 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE COMBINATION OF STRONG HEATING AND AN APPROACHING COLD FRONT
WILL HELP CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. STRONG WINDS ALOFT MAY HELP CAUSE A FEW OF THESE THUNDERSTORMS
TO BECOME SEVERE WITH WIND GUSTS NEAR 70 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 23, 6:01 PM EST, 1 hour 14 minutes before
GAZ040-063>065-077-SCZ018-025-026-030-035-240030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT WED JUN 23 2004

...LINE OF STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL SAVANNAH
RIVER BETWEEN 800 PM AND 900 PM...

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN CENTRAL GEORGIA EAST OF ATLANTA
MOVING EAST AT 25 TO 35 MPH. THESE STRONG THUNDERSTORMS WILL MOVE
INTO THE AUGUSTA METRO AREA BETWEEN 800 PM AND 900 PM. THERE IS
POTENTIAL FOR STRONG GUSTY WINDS...IN THE 35 TO 45 MPH RANGE.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY IF THREATENING WEATHER APPROACHES. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

AWP

The radar

The Greer radar (KGSP), 117 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 23, 7:15 PM EST
Where
Lincoln County, 10 mi NW of Lincolnton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.883, -82.600

Emergency Management reported trees down in Midway.

Thunderstorm Wind, McDuffie

When
June 25, 4:15 PM EST
Where
McDuffie County, Thomson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -82.500

Sheriff reported several trees and powerlines down in and around Thomson.

Thunderstorm Wind, Columbia

When
June 25, 4:37 PM EST to 4:47 PM EST
Where
Columbia County, Appling
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.550, -82.317

Emergency Management reported trees down from Appling to Pollards Corner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395211, 5395212, 5395213.